Q&A Medicine>>>>>Dermatology
Question 3#

A 32-year-old woman presents with pruritic skin lesions on the upper back. The patient reports that the number of skin lesions has increased over the last 2 years. Physical examination reveals several hypopigmented macules of varying sizes affecting the upper back. Dermoscopy reveals fine scale over the majority of the lesions. A potassium hydroxide examination is performed (Figure below).

Which of the following is the correct treatment for this condition?

a. Topical corticosteroids
b. Terbinafine
c. Topical selenium sulfide
d. Reassurance

Correct Answer is C

Comment:

Topical selenium sulfide. The patient in this question likely has pityriasis (tinea) versicolor, a superficial fungal infection with Malassezia species. The skin lesions in pityriasis versicolor are hypopigmented or hyperpigmented macules of varying sizes, often affecting the upper trunk, arms, chest, shoulders, and face. The skin lesions in this condition are often irregular, well-demarcated, covered by a fine scale, and mildly pruritic. Given the interference with melanin production, pityriasis versicolor often results in hypopigmented lesions, but in light-skinned people, lesions can be pink or light brown. A potassium hydroxide examination is diagnostic and reveals a “spaghetti and meatballs” appearance (rod-shaped hyphae intermixed with spores). Treatment is with topical selenium sulfide or topical ketoconazole. (A) Topical corticosteroids would treat the symptomatic itching, but not the underlying fungal infection. (B) Terbinafine would indeed treat pityriasis versicolor, but is too strong of a medication (associated hepatotoxicity) to use as first-line therapy. This would be an appropriate agent if the patient does not respond to topical treatment. (D) Reassurance should not be offered as a treatment option due to the pruritus affecting an individual's quality of life.